Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Bismarck, ND

July 10, 2004Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2004, 2:36 AM CDT for Renville County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 2:36 AM CDT (07:36 UTC)
Expired
Jul 10, 2004, 3:00 AM CDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Renville County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 100736
SVRBIS
NDC075-100800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
236 AM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 300 AM CDT

* AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRANO...OR ABOUT 29 MILES NORTHWEST OF
  MINOT...MOVING EAST AT 35 MPH.

LAT...LON 4867 10173 4846 10163 4847 10142 4882 10152

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM CDT, 11 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI JUL 9 2004

.SHORT TERM...
A DIRTY RIDGE WILL INFLUENCE THE WEATHER THROUGH MOST OF THE SHORT
TERM PERIOD. THE RIDGE WILL INCREASE SLIGHTLY TONIGHT AS A SHORT
WAVE ROUNDS ITS TOP. A CHANCE OF THUNDERSTORMS WILL BEGIN IN THE WEST
BY MIDNIGHT AND SPREAD TO THE CENTRAL BY MORNING. THEN DEW POINTS
WILL RISE THROUGH THE 50S SATURDAY AND THE GFS SHOWS ANOTHER SHORT
WAVE ENTERING THE WEST BY EVENING. THE FORECASTED K INDEX IS HIGH
AND HEAVY RAINS ARE POSSIBLE IN THE CENTRAL. RIDGING LATE SATURDAY
NIGHT AND EARLY SUNDAY WILL BRING A BRIEF PERIOD OF DRY
WEATHER...BUT ANOTHER SHORT WAVE WILL RETURN A CHANCE OF
THUNDERSTORMS BY AFTERNOON. THEN A SERIES OF WAVES WILL MAINTAIN A
CHANCE OF CONVECTIVE PRECIPITATION THROUGH MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH FRIDAY. ON TUESDAY THE H500 RIDGE IS TO
THE WEST WITH NWLY FLOW ALOFT OVER ND...BUT THE GFS CONTINUES TO
BRING A SMALL VORT/SHORTWAVE THROUGH THE RIDGE AND WILL KEEP LOW
PRECIP CHANCES IN THE WEST ON TUESAY AFTERNOON. THE WESTERN RIDGE
CONTINUES TO BUILD NEXT WEEK AND NORTH DAKOTA IS ON THE EASTERN EDGE
OF THIS RIDGE. THIS WILL ALLOW SEASONABLE MAX TEMPS IN THE 80S WITH
LOWS IN THE UPPER 50S TO LOWER 60S. ON FRIDAY THE GFS SHOWS A
RIPPLE OR FLATTENING OF THE RIDGE AND VORT ENERGY MOVING
THROUGH...SO INTRODUCED PRECIP ON FRIDAY NIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM/VINING
Hazardous weather outlook, Jul 9, 4:28 AM CDT, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION...
NATIONAL WEATHER SERVICE BISMARCK ND
428 AM CDT FRI JUL 9 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100927-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
428 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE TROUGH OVER EASTERN MONTANA WILL BECOME NEARLY
STATIONARY BY LATE AFTERNOON. A MOIST UNSTABLE SOUTHEAST FLOW
AND DAYTIME HEATING WILL AIDE IN THUNDERSTORM DEVELOPMENT OVER
WESTERN NORTH DAKOTA BY THE EARLY EVENING WITH STORMS SPREADING
EAST OVERNIGHT. THUNDERSTORMS MAY REACH SEVERE LIMITS WITH
LARGE HAIL AND DAMAGING WIND GUST AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

INCREASING INSTABILITY IS EXPECTED TO DEVELOP IN THE VICINITY
OF WEAK SURFACE BOUNDARY OVER EASTERN MONTANA AND WESTERN
NORTH DAKOTA ON SATURDAY. THUNDERSTORMS ARE EXPECTED TO
RE DEVELOP ALONG THIS BOUNDARY LATE SATURDAY AND SPREAD EAST
OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE PRIMARY
THREAT BEING LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RGT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:14 PM CDTSevere Thunderstorm WarningBISMountrail, Ward31 min
Jul 10, 1:46 AM CDTFlash Flood WarningBISRenville3 hr
Jul 10, 2:04 AM CDTSevere Thunderstorm WarningBISMountrail26 min
Jul 10, 4:09 PM CDTSevere Thunderstorm WarningBISMercer, Oliver66 min
Jul 10, 5:00 PM CDTFlash Flood WarningBISOliver3 hr
Jul 10, 5:28 PM CDTSevere Thunderstorm WarningBISBurleigh62 min
Jul 10, 6:21 PM CDTSevere Thunderstorm WarningBISKidder54 min
Jul 10, 6:50 PM CDTTornado WarningBISKidder25 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.